1. Health
Send to a Friend via Email
You can opt-out at any time. Please refer to our privacy policy for contact information.

Readers Respond: Dealing With Sulfa Drug Allergy

Responses: 275

By

Updated May 12, 2009

My Sulfa drug nightmare

I think it is a good thing for everyone to share. My experience was with a sulfa drug. My chart was marked with Sulfa drug allergy. My mistake was not to read all the info, depended on the doctor. We live in a rural area. I woke up with what I now know as angio edema, swelling of the face, eyes, lips, tongue and throat, which is life threatening (your throat can close off and you die). I kept trying to swallow Benedryl, but was vomiting so much. My husband was so scared by my face being so swollen, labored breathing and the vomiting. He kept helping me try to put down the Benedryl and finally that happened....He saved my life. I now have an Epi Pen and I will forever read the entire label of any drug I take. By the way, I am also allergic to Motrin/Ibuprophen....most doctors say they are not aware of an allergy to that...well, went to the ER many years ago for that one. My point is that we all need to be our own advocate when it comes to health care.
—Guest Carol

Sulfa/Sodium Lauryl Sulfate

I had a bad skin reaction in the late 90's when taking a sulfa med. I recently took store brand omeprazole for a stomach issue. Broke out within two days. Noted that an inactive ingred. was SODIUM LAURYL SULFATE. Have had a horrible rash for 11 days now. I have seen conflicting info some saying you can' t possibly be "allergic" so SLS. I beg to differ. I will never take anything with SLS again. The Benedryl is not helping.
—Guest Julie

Bactim and multi-vitamins

I took bactrim for a UTI. I broke out in hives and everything from my eyelids to my toes was swollen. I also experienced this same reaction with chewable or multivitamins. If you have this allergy, YOU must check the drugs prescribed by doctors. They will prescribe things without thinking even if your chart says you are allergic to Sulfa. I found that I am also allergic to Z-pac, taken for sinus infection....increased heart rate, anxious feeling, headaches, dizziness.
—Guest CK

sulfa reaction

I was perscribed sulfa to fight an infection. 3 weeks later I was in the hospitals burn unit suffering from Stevens Johnson Syndrome and fighting for my life. I had Hives from head to toe and 2nd and 3rd degree burns to my face, hands, feet, inside my mouth and my eyes. I lost 20 lbs as the blistering in my mouth was so painful I couldn't even swallow water. I was on intraveneous fluids and steroids for 7 days. My body was so stressed that I developed Bells Palsy and the right side of my face was paralized for over 3 weeks. 8 months later my face, hands and feet are scared. I still have no feeling in my lips and can not taste my food. Please be very careful with sulfa containing drugs. There are alternatives. Ask your doctor to explain fully any possible reactions.
—Guest Denise

Bactrim, Imitrex and maybe furosemide

I've had allergic reactions to both Bactrim and Imitrex - which is derived from sulfa - identical reactions to both. This afternoon I took Lasix not knowing it also was derived from this. Apparently I am allergic to any drug derived from this stuff - not just the antibiotic. I took a benadryl hoping I will not have another hive/angioedema & mouth swelling incident tonight! Hoping the steroids left in my system from my chemotherapy will prevent a reaction. So not happy that this was prescribed to me and that the pharmacy print out left off this information about sulfa in the Lasix!
—Jodie_73

Rash reaction to Celebrex

Hi there. I've been taking 2 x 200mg Celebrex (per day) for a thumb injury, for about 2 weeks. I woke up yesterday with an all-over body rash and itchy puffy face. My GP told me to stop taking the Celebrex and put me on an anti-histamine. She said it can have a delayed reaction like this. Seems I may be allergic to sulphur related meds. There is an incredibly long list of 'undesirable effects' from taking Celebrex. I'm throwing it away right now!
—Guest Sally

Bactrim for Lip Infection - HUGE MISTAKE

Took 2 pills of this, huge rash spread from my chest to arms, lips swelled x10 their size, was diagnosed with SJS and given steroid shots and pills to take. Had no idea I was allergic to Bactrim/sulfa! Staying away from the doctor (not my main care specialist) that prescribed me them, was trying to treat a lip infection beforehand ! He only made things worse!
—Guest Erika

Sulfa allergy ... 3 yrs later

I took sulfa-based antibiotics 3 times with escalating reactions - last was the worst - burning skin all over with peeling/flaking skin (inside nose, ears, mouth, all over the body). Eventually I also had hives. 3 yrs later, I still have episodes of burning skin/peeling, and sometimes hives. Was worn off sulfa antibiotics. Also discovered some face creams/wash, body creams/wash, sunscreens, etc. must contain sulfur (my pharmacist's input) - they cause the same symptoms. Latest discovery - laundry detergent; so I went back to "natural" bio detergent. And also, my sweat - luckily not always - when I excercise outside (bicking, running, etc). My naturopath is still working on the allergy; antihistamines have become my friends. Thanks to your sharing ... I'll try Gold Bond, stop using HTZC, and now I know where the joint pains come from. PS: from what I have read, sulfa allergies don't necessarily mean sulfur allergies, but what do they know ... Be careful. I know I am ... now.
—Guest Lynnie

Septra reaction

I had a reaction to septra years ago after my doctor pervsribed it for a uti. Afterna few days, i had hives in my mouth which was Pretty uncomfortable. Never will take sulfa drugs again.
—Guest Amanda

itchy and swollen in palms and fingers

I started taking sulfa for a uti 3 days ago. The inside of my hands and fingers are swollen red and very itchy. Is this normal? Do I need to worry? This is my only symptom.
—Guest t lanier

Need a blood pressure pill with no sulfa

Everthing I read here has happened to me. I have even had by heart stop twice with a colonoscopy. I now need a BP pill but I'm afaid to try anything.
—Guest Pat Bramlett

RASH

I was given Bactrim for UTI by my urologist. After four days, I had a rash on my wrists and feet.My husband is a dentist and told me to stop immediately. My doctor diagnosed it as a reaction to Bactrim. We flushed the pills. The next day the rash was more pronounced and burned. Its not as bad as some of the reactions I have read about. I never had a reaction like this from medications, The posts have been very helpful.
—Guest Carol

Septra--severe reaction

I was prescribed Septra for a UTI. Took it for 7 days with no side effects. On day 8 I started feeling achy and fluish. By day 9 I had a 103 fever. On day 10 my temp was 104 and I developed a spotty red rash--first on my stomach and thighs, then all over. I made it to my doctor first thing in the morning and was diagnosed with Stevens-Johnson Syndrome. He gave me oral steroids and told me to check back by the end of the day. The rash continued to spread so he gave me a steroid injection, with the caveat that if I didn't show improvement by the morning he was sending me to the nearest burn unit 100 miles away. Luckily the injection got me stabilized, but I had to cancel an overseas trip for work, which my employer was not happy about. Plus it was a total drag to feel so awful and look like a freak for the next month!
—Guest laura

Triamt/hctz

I have had a rash and fever reaction to sulfa drugs. Has anyone else had elevated blood sugar levels? As I now do. From taking triamterene for several years.
—Guest Bill

Bactrim episode gone wrong - Toe Infecti

My toe was infected with staph and it turned into a blood infection. After antibiotic IV, I was prescribed bactrim. Never tried a sulpha drug. Was more tired and fatigued than ever before during first 3 days, then on day 4 a low grade fever (how the "F" could that happen on antibiotics?), then chills, aches like flu, and itchy skin. Told Dr. since internet stories made me think I was allergic. Day 5 - switch to Cipro and felt enormously better by the next morning, but had some mild hives. Bactrim reaction wasn't done yet though, hives went totally crazy and benedril didn't help. Later at work dizzy, headache, and then breathing became a tiny bit harder. Immediately went to the hosipital, and you should do the same! Sometimes it takes a few days for the allergic reaction to kick in (this was first time for me on Sulpha drugs...and the last). Bactrim can be very dangerous, any symptoms and you should see a Dr immediately.
—Guest Eric S

Share Your Experiences

Dealing With Sulfa Drug Allergy

Receive a one-time notification when your response is published.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.